URL of this page: //medlineplus.gov/ency/article/002607.htm

Chlordiazepoxide overdose

Chlordiazepoxide is a prescription medicine used to treat certain anxiety disorders and symptoms of alcohol withdrawal. Chlordiazepoxide overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Chlordiazepoxide can be poisonous in high amounts.

Where Found

Chlordiazepoxide is found in medicines with these names:

  • A-Poxide
  • Equibral
  • Librax
  • Librium
  • Limbitrol
  • Mitran

Other medicines may also contain chlordiazepoxide.

Symptoms

Below are symptoms of a chlordiazepoxide overdose in different parts of the body.

AIRWAYS AND LUNGS

  • Difficulty breathing
  • Shallow breathing

BLADDER AND KIDNEYS

  • Difficulty urinating

EYES, EARS, NOSE, MOUTH, AND THROAT

  • Double vision or blurred vision
  • Rapid side-to-side movement of the eyes

HEART AND BLOOD

  • Irregular heartbeat
  • Low blood pressure
  • Rapid heartbeat

NERVOUS SYSTEM

SKIN

  • Bluish-colored lips and fingernails
  • Rash
  • Yellow skin

STOMACH AND INTESTINES

  • Abdominal pain
  • Nausea

Home Care

Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • The name of the medicine, and strength, if known
  • When it was swallowed
  • The amount swallowed
  • If the medicine was prescribed for the person

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including oxygen, a tube through the mouth into the throat, and a breathing machine
  • Chest x-ray
  • CT scan (advanced brain imaging)
  • EKG (electrocardiogram, or heart tracing)
  • Intravenous (IV) fluids through a vein
  • Laxatives
  • Medicines to reverse the effects of the drug and treat symptoms
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

Outlook (Prognosis)

With proper care, full recovery is likely. But people with aplastic anemia (suppression of red blood cell production by the bone marrow) or those who overdose on many different substances may not recover fully.

Alternative Names

Librium overdose

References

Gussow L, Carolson A. Sedative hypnotics. In: Marx JA, Hockberger RS, Walls RM, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 165.

Rhee JW, Young TP. Sedative-hypnotic agents. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 155.

Update Date 7/11/2015